Journal List > Korean J Pediatr Gastroenterol Nutr > v.5(2) > 1110426

Korean J Pediatr Gastroenterol Nutr. 2002 Sep;5(2):143-149. Korean.
Published online Sep 30, 2002.  https://doi.org/10.5223/kjpgn.2002.5.2.143
Copyright © 2002 The Korean Society of Pediatric Gastroenterology, Hepatology and Nutrition
Clostridium Difficile Colitis in Childhood: Associated Antibiotics
Byoung Chan Kim, Hye Ran Yang, Su Jin Jeong, Kyung Hoon Lee, Jeong Eun Kim, Jae Sung Ko, Eui Chong Kim,* and Jeong Kee Seo
Department of Pediatrics, Seoul National University College of Medicine, Seoul, Korea.
*Department of Laboratory Medicine, Seoul National University College of Medicine, Seoul, Korea.
Abstract

PURPOSE

The following study was performed to reveal the relationship between Clostridium difficile colitis in childhood and associated antibiotics.

METHODS

From January 2000 to June 2002 at Seoul National University Children's Hospital, 85 symptomatic pediatric patients who showed positive stool culture for Clostridium difficile were included. The implicated antibiotics within 2 months before stool culture were analyzed. Of the 85 patients, there were 50 males and 35 females, and their average age was 2.5 years.

RESULTS

There was a history of implicated antibiotics within 2 months in 55 cases (67%). Forty-three patients (78%) of them showed Clostridium difficile in stool culture during antibiotics treatment. The time interval between the initiation of antibiotics and stool culture ranged from one day to 7 weeks (mean 10 days) in these patients. In the remaining 12 patients, Clostridium difficile was detected after the discontinuation of antibiotics. The time interval between the discontinuation and stool culture ranged from one day to 7 weeks (mean 12 days). The associated antibiotics were cefotaxime (20 cases), amikacin (15 cases), ampicillin (13 cases), cefazolin (8 cases), vancomycin (8 cases), etc. In 31 cases, more than one antibiotics were prescribed.

CONCLUSION

When diarrhea occurred in young children during antibiotic usage or with a past history of recent antibiotic usage, Clostridium difficile should be investigated as a cause of diarrhea for proper management.

Keywords: Clostridium difficile enterocolitis; Antibiotics